Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS North Platte, NE

June 7, 2002Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 7, 2002, 5:15 PM CDT for Custer County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2002, 5:15 PM CDT (22:15 UTC)
Expired
Jun 7, 2002, 6:00 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-514 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 072215
SVRLBF
NEC041-072300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT FRI JUN 7 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 600 PM CDT...

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 2 MILES EAST OF
  SARGENT...MOVING NORTHEAST AT 20 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
FRIDAY EVENING FOR WESTERN AND NORTH CENTRAL NEBRASKA.

LAT...LON 4174 9957 4143 9957 4143 9923 4173 9923

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:37 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 7, 2:37 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT FRI JUN 7 2002

EXPECT SEVERE WEATHER DEVELOPMENT LATE THIS AFTN THROUGH 06Z
SATURDAY WITH HEAVY RAIN AFTERWARDS IN THE NERN ZONES.  COMBINATION
OF SPEED SHEAR...MOISTURE...SFC FRONT AND VARIOUS DERIVED SEVERE
WEATHER INDICATORS SUGGEST A TORNADO COULD FORM WITHIN 50 MILES OF
SOUTHERN ROCK OR BROWN COUNTY LATE THIS AFTN OR EARLY THIS EVENING.
SEVERE WEATHER PATTERN SLOWLY EVOLVES INTO A HEAVY RAIN EVENT IN
NORTHEAST ZONES OVERNIGHT.

ELSEWHERE...700MB CAP...NEAR 13C AT 17Z LBF SOUNDING VERY CLOSE TO
MODEL.  CAP IS EXPECTED TO INCREASE TO 15C BY 00Z.  THIS WOULD
LIMIT STORM DEVELOPMENT ACROSS SW NEB TO ISOLD-SCT COVERAGE WITH
DAYTIME HEATING DICTATING STORM LIFE CYCLE.  HAIL AND WIND DAMAGE
THE MAIN THREATS.

BEYOND...700 MB CAP INCREASES TO 16C SAT AND CONTS STRONG THRU SUN.
LARGE SCALE TROF AND ATTENDANT DRYLINE/DRY SLOT PUSH THRU FCST AREA
SUN NIGHT.  WENT WITH 20 POP.  COUPLED JET OF YESTERDAYS AVN IS NOW
OVER SRN CANADA SO POP IS MAINLY FOR DRY LINE BULGE.

MON-FRI...AVN HAS BACK PEDDLED ON CAA.  A DRY FCST.  TEMPS ABOUT 10F
BELOW NORMAL.

.LBF...NONE.

CDC

In the hours before

Special weather statement, Jun 7, 11:38 AM CDT, 5 hours 37 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-072045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1138 AM CDT FRI JUN 7 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS PORTIONS OF THE OUTLOOK AREA...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF NORTH CENTRAL
AND WESTERN NEBRASKA THIS AFTERNOON AND EVENING. THERE IS A RISK OF
SEVERE THUNDERSTORMS SOUTH AND EAST OF A FROM VALENTINE TO MULLEN
TO OSHKOSH. OTHER THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF
THE OUTLOOK AREA THROUGH TONIGHT...BUT ARE NOT EXPECTED TO BE SEVERE
NORTH AND WEST OF THE PREVIOUSLY MENTIONED LINE.

A COLD FRONT WILL MOVE SLOWLY EASTWARD ACROSS THE OUTLOOK AREA TODAY.
THIS FRONT IS EXPECTED TO MOVE TO NEAR A SPRINGVIEW...TO THEDFORD TO
BIG SPRINGS LINE BY EARLY AFTERNOON. AHEAD OF THIS FRONT...SOUTHERLY
WINDS WILL BRING LOW LEVEL MOISTURE INTO THE AREA. WITH PLENTY OF
SUNSHINE EXPECTED THROUGH THE DAY SOUTH AND EAST OF THE FRONT...THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE...AND AS THE FRONT
STALLS OUT ACROSS THE AREA...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG IT. THE BEST CHANCES FOR INITIAL DEVELOPMENT IS EXPECTED TO BE
EAST OF A LINE FROM NORTH PLATTE TO THEDFORD TO VALENTINE...BUT MAY
OCCUR ANYWHERE ALONG THE FRONT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY SEVERE WEATHER THREAT WITH MOST OF THE STORMS...BUT
WINDS THROUGH THE ATMOSPHERE SUGGEST A FEW STORMS WILL HAVE THE
POTENTIAL TO PRODUCE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...
INITIALLY ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA ALONG AND AHEAD
OF THE FRONT. IN ADDITION...HEAVY RAIN WILL BE A POSSIBILITY
ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA.

AFTER STORMS DEVELOP...THEIR INITIAL MOVEMENT IS EXPECTED TO BE
NORTHEAST AT AROUND 25 MPH...HOWEVER IF STORMS BECOME SEVERE...THEIR
MOVEMENT MAY CHANGE TO AN EASTERLY OR POSSIBLY SOUTHEASTERLY
MOTION...AT 10 TO 15 MPH. IF THE STORM MOTION SLOWS FURTHER...THE
CHANCES FOR HEAVY RAIN WILL INCREASE.

THUNDERSTORMS ARE EXPECTED TO COME TO AN END ACROSS THE WESTERN
PORTION OF THE OUTLOOK AREA BY LATE EVENING...BUT MAY LINGER INTO
THE EARLY MORNING HOURS ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA.
Local storm report, Jun 7, 4:11 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
411 PM CDT FRI JUN 7 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    3 N LYNCH                 NE   .88 IN HAIL
06/07/02   BOYD

IZZI
Local storm report, Jun 7, 5:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
510 PM CDT FRI JUN 7 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    4 SE TAYLOR               NE   .75 IN HAIL
06/07/02   LOUP

0510 PM    3 NW BURWELL              NE   .75 IN HAIL
06/07/02   GARFIELD

IZZI
Local storm report, Jun 7, 5:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
515 PM CDT FRI JUN 7 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 PM    17 S AINSWORTH            NE   .75 IN HAIL
06/07/02   BROWN

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:54 PM CDTSevere Thunderstorm WarningLBFBoyd51 min
Jun 7, 4:47 PM CDTSevere Thunderstorm WarningLBFHolt, Rock58 min
Jun 7, 4:49 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson56 min
Jun 7, 4:54 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup51 min
Jun 7, 5:01 PM CDTSevere Thunderstorm WarningLBFBrown29 min
Jun 7, 5:25 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt65 min
Jun 7, 6:00 PM CDTSevere Thunderstorm WarningLBFGarfield45 min
Jun 7, 6:12 PM CDTSevere Thunderstorm WarningLBFWheeler63 min
Jun 7, 6:31 PM CDTSevere Thunderstorm WarningLBFHolt59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.